Alert archive / Oregon / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Jul 3, 2009, 1:47 PM PDT for Baker County, Oregon. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 1:47 PM PDT (20:47 UTC)
- Expired
- Jul 3, 2009, 2:30 PM PDT
- In force
- 43 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
County Baker County, OR
The radar
The Pendleton radar (KPDT), 116 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:32 PM PDT | HAIL 0.25 | 8 Se Sumpter, OR | TRAINED SPOTTER REPORTED PEA SIZED HAIL - ACCUMULATING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOI 032047 SVRBOI ORC001-032130- /O.NEW.KBOI.SV.W.0013.090703T2047Z-090703T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BOISE ID 147 PM PDT FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BAKER COUNTY IN NORTHEAST OREGON... * UNTIL 230 PM PDT. * AT 147 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUMPTER...OR 16 MILES WEST OF BAKER...AND WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUMPTER AND LARCH SUMMIT AROUND 145 PM PDT... MCEWEN AROUND 200 PM PDT... ELKHORN PEAK AROUND 210 PM PDT... ROCK CREEK AROUND 220 PM PDT... MASON DAM AROUND 225 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 4495 11797 4469 11782 4463 11824 4483 11829 TIME...MOT...LOC 2047Z 266DEG 10KT 4475 11815 $$ JDS
2 follow-up statements
000 WWUS55 KBOI 032107 SVSBOI SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 207 PM PDT FRI JUL 3 2009 ORC001-032130- /O.CON.KBOI.SV.W.0013.000000T0000Z-090703T2130Z/ BAKER OR- 207 PM PDT FRI JUL 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR CENTRAL BAKER COUNTY... AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKHORN PEAK...OR 12 MILES WEST OF BAKER...AND WAS MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR...MCEWEN AROUND 205 PM PDT... ELKHORN PEAK AROUND 210 PM PDT...MASON DAM AROUND 215 PM PDT...ROCK CREEK AROUND 220 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 4465 11810 4482 11823 4495 11797 4469 11782 TIME...MOT...LOC 2107Z 258DEG 13KT 4477 11807 $$ JDS
000 WWUS55 KBOI 032122 SVSBOI SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 222 PM PDT FRI JUL 3 2009 ORC001-032132- /O.EXP.KBOI.SV.W.0013.000000T0000Z-090703T2130Z/ BAKER OR- 222 PM PDT FRI JUL 3 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAKER COUNTY WILL EXPIRE AT 230 PM PDT... THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 230 PM PDT. HOWEVER...SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS MAY STILL OCCUR IN THE AREA...SO YOU SHOULD REMAIN CAUTIOUS AND ALERT FOR MORE POTENTIAL SEVERE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE. && LAT...LON 4465 11810 4482 11823 4495 11797 4469 11782 TIME...MOT...LOC 2122Z 258DEG 13KT 4478 11800 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 PM PDT, 37 minutes earlier.
Area forecast discussion, Jul 3, 1:10 PM PDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 210 PM MDT FRI JUL 3 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY...STORMS HAVE DEVELOPED AS EXPECTED THIS AFTERNOON...AND ARE EXPECTED TO LAST INTO THE EVENING HOURS. POPS HAVE BEEN RAISED...ESPECIALLY IN THE SOUTH AND EAST PORTIONS OF OUR CWA. HEAVY RAIN AND STRONG WINDS ARE POSSIBLE WITH THESE STORMS. TEMPS WILL REMAIN HOT FOR THE 4TH...AND THEN GET EVEN HOTTER FOR THE 5TH. TEMPS IN THE TREASURE VALLEY WILL BE NEAR 100 DEGREES SUNDAY AFTERNOON. STORMS WILL ONCE AGAIN DEVELOP... BUT THIS TIME MAINLY IN THE EASTERN THIRD OF THE CWA. OVERNIGHT LOWS WILL CONTINUE TO BE ABOVE-NORMAL THROUGH SUNDAY. A MAJOR PATTERN SHIFT BEGINS LATE SUNDAY AS A LARGE UPPER LEVEL TROUGH MOVES TOWARD THE PAC NW. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS AGREE ON THE UNSEASONABLY COOL UPPER LEVEL TROUGH REMAINING ANCHORED OVER THE WEST COAST THROUGH THE PERIOD. THIS KEEPS OUR CWA UNDER A DRY SOUTHWEST FLOW BETWEEN THIS TROUGH AND THE UPPER LEVEL RIDGE CENTERED NEAR THE MEXICAN BORDER...DISPLACED AROUND 400 MILES SOUTH OF ITS NORMAL SUMMER POSITION. WE ARE WEIGHTING BOTH POPS AND TEMPERATURES TOWARD THE FAVORED ECMWF...AND CLIMATOLOGY. BEST CHANCES OF PRECIPITATION WILL BE OVER OUR NORTHERN ZONES TOWARD THE CYCLONIC SHEAR SIDE OF THE JET AND COOLER AIR ALOFT...WITH OUR SOUTHERN BORDER AREA REMAINING DRY. WE ARE HOLDING POPS TO SLIGHT CHANCE OR LESS THROUGH THE PERIOD ACROSS MOST OF THE AREA. MAX TEMPERATURES WILL BE 5-10 DEGREES BELOW NORMAL WITH MINS UP TO 5 DEGREES BELOW NORMAL. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING WITH THE STRONGER STORMS SOUTH AND EAST OF KBOI. CONDITIONS WILL BE MAINLY VFR...WITH LOCAL MVFR IN HEAVY SHOWERS OR BLOWING DUST. SCATTERED THUNDERSTORMS WILL REDEVELOP SATURDAY AFTERNOON ...DECREASING IN COVERAGE TO ISOLATED ON SUNDAY. SURFACE WINDS WILL BE GUSTY AND ERRATIC NEAR THUNDERSTORMS...WITH LIGHT WINDS ELSEWHERE. WINDS ALOFT WILL BE LIGHT SOUTHWEST. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE SHORT TERM...SP LONG TERM....JT/MT AVIATION.....JT
Hazardous weather outlook, Jul 3, 4:36 AM PDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 536 AM MDT FRI JUL 3 2009 IDZ011>016-028>030-ORZ061>064-041200- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 536 AM MDT FRI JUL 3 2009 /436 AM PDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:41 PM PDT | Severe Thunderstorm Warning | BOI | Malheur | 49 min |
| Jul 3, 3:12 PM PDT | Special Weather Statement | BOI | Malheur | 48 min |
| Jul 3, 3:38 PM PDT | Severe Thunderstorm Warning | BOI | Malheur | 37 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.